Previous |  Up |  Next

Article

Keywords:
Banach space; approximation property; linear operator; homogeneous polynomial; holomorphic function
Summary:
We present simple proofs that spaces of homogeneous polynomials on $L_{p}[0,1]$ and $\ell _{p}$ provide plenty of natural examples of Banach spaces without the approximation property. By giving necessary and sufficient conditions, our results bring to completion, at least for an important collection of Banach spaces, a circle of results begun in 1976 by R. Aron and M. Schottenloher (1976).
References:
[1] Alencar, R.: On reflexivity and basis for {$P(^mE)$}. Proc. R. Ir. Acad., Sect. A 85 (1985), 131-138. MR 0845536
[2] Arias, A., Farmer, J. D.: On the structure of tensor products of {$l_p$}-spaces. Pac. J. Math. 175 (1996), 13-37. DOI 10.2140/pjm.1996.175.13 | MR 1419470
[3] Aron, R. M., Schottenloher, M.: Compact holomorphic mappings on Banach spaces and the approximation property. J. Funct. Anal. 21 (1976), 7-30. DOI 10.1016/0022-1236(76)90026-4 | MR 0402504 | Zbl 0328.46046
[4] Banach, S.: Théorie des Opérations Linéaires. Chelsea Publishing Co. New York French (1955). MR 0071726 | Zbl 0067.08902
[5] Coeuré, G.: Fonctions plurisousharmoniques sur les espaces vectoriels topologiques et applications a l'étude des fonctions analytiques. Ann. Inst. Fourier 20 French (1970), 361-432. DOI 10.5802/aif.345 | MR 0274804 | Zbl 0187.39003
[6] Defant, A., Floret, K.: Tensor Norms and Operator Ideals. North-Holland Mathematics Studies 176 North-Holland, Amsterdam (1993). MR 1209438 | Zbl 0774.46018
[7] Díaz, J. C., Dineen, S.: Polynomials on stable spaces. Ark. Mat. 36 (1998), 87-96. DOI 10.1007/BF02385668 | MR 1611149 | Zbl 0929.46036
[8] Diestel, J., Jarchow, H., Tonge, A.: Absolutely Summing Operators. Cambridge Studies in Advanced Mathematics 43 Cambridge Univ. Press, Cambridge (1995). MR 1342297 | Zbl 0855.47016
[9] J. Diestel, J. J. Uhl, Jr.: Vector Measures. Mathematical Surveys 15 American Mathematical Society, Providence (1977). MR 0453964 | Zbl 0369.46039
[10] Dineen, S.: Complex Analysis on Infinite Dimensional Spaces. Springer Monographs in Mathematics Springer, London (1999). DOI 10.1007/978-1-4471-0869-6 | MR 1705327 | Zbl 1034.46504
[11] Dineen, S., Mujica, J.: The approximation property for spaces of holomorphic functions on infinite dimensional spaces. {III}. Rev. R. Acad. Cienc. Exactas Fís. Nat., Ser. A Mat., RACSAM 106 (2012), 457-469. DOI 10.1007/s13398-012-0065-7 | MR 2978926 | Zbl 1266.46036
[12] Dineen, S., Mujica, J.: The approximation property for spaces of holomorphic functions on infinite dimensional spaces. {II}. J. Funct. Anal. 259 (2010), 545-560. DOI 10.1016/j.jfa.2010.04.001 | MR 2644113 | Zbl 1195.46038
[13] Dineen, S., Mujica, J.: The approximation property for spaces of holomorphic functions on infinite-dimensional spaces. I. J. Approx. Theory 126 (2004), 141-156. DOI 10.1016/j.jat.2004.01.008 | MR 2045536 | Zbl 1060.41031
[14] Enflo, P.: A counterexample to the approximation problem in Banach spaces. Acta Math. 130 (1973), 309-317. DOI 10.1007/BF02392270 | MR 0402468 | Zbl 0267.46012
[15] Floret, K.: Natural norms on symmetric tensor products of normed spaces. Proceedings of the Second International Workshop on Functional Analysis, Trier, 1997. Note Mat. 17 (1997), 153-188. MR 1749787
[16] Gelbaum, B. R., Lamadrid, J. G. de: Bases of tensor products of Banach spaces. Pac. J. Math. 11 (1961), 1281-1286. DOI 10.2140/pjm.1961.11.1281 | MR 0147881 | Zbl 0106.08604
[17] Godefroy, G., Saphar, P. D.: Three-space problems for the approximation properties. Proc. Am. Math. Soc. 105 (1989), 70-75. DOI 10.1090/S0002-9939-1989-0930249-6 | MR 0930249 | Zbl 0674.46009
[18] Grothendieck, A.: Produits Tensoriels Topologiques et Espaces Nucléaires. Mem. Am. Math. Soc. 16 French (1955), 140 pages. MR 0075539 | Zbl 0123.30301
[19] Mujica, J.: Complex Analysis in Banach Spaces. Holomorphic Functions and Domains of Holomorphy in Finite and Infinite Dimensions. North-Holland Math. Stud. 120. Notas de Matemática 107 North-Holland, Amsterdam (1986). MR 0842435 | Zbl 0586.46040
[20] Mujica, J.: Spaces of holomorphic functions and the approximation property. Lecture Notes, Universidad Complutense de Madrid, 2009.
[21] Nachbin, L.: Sur les espaces vectoriels topologiques d'applications continues. C. R. Acad. Sci., Paris, Sér. A 271 French (1970), 596-598. MR 0271712 | Zbl 0205.12402
[22] Nachbin, L.: On the topology of the space of all holomorphic functions on a given open subset. Nederl. Akad. Wet., Proc., Ser. A 70 Indag. Math. 29 (1967), 366-368. MR 0215066 | Zbl 0147.11402
[23] Pełczyński, A.: Projections in certain Banach spaces. Stud. Math. 19 (1960), 209-228. MR 0126145 | Zbl 0104.08503
[24] Pełczyński, A.: A property of multilinear operations. Stud. Math. 16 (1957), 173-182. MR 0093698 | Zbl 0080.09701
[25] Pietsch, A.: History of Banach Spaces and Linear Operators. Birkhäuser Basel (2007). MR 2300779 | Zbl 1121.46002
[26] Pisier, G.: De nouveaux espaces de Banach sans la propriété d'approximation (d'après A. Szankowski). Séminaire Bourbaki 1978/79 Lecture Notes in Math. 770 Springer, Berlin French (1980), 312-327. MR 0572431 | Zbl 0443.46015
[27] Szankowski, A.: $B({\cal H})$ does not have the approximation property. Acta Math. 147 (1981), 89-108. DOI 10.1007/BF02392870 | MR 0631090
Partner of
EuDML logo